Texas, 2008

Hail and Damaging Wind in Texas, June 19, 2008

June 19, 2008 · NWS MAF · 4 events in 3 counties and zones

A mid-level disturbance tracked eastward across portions of west Texas. The combination of this feature and abundant moisture aided in the development of a mesoscale convective complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A mid-level disturbance tracked eastward across portions of west Texas. The combination of this feature and abundant moisture aided in the development of a mesoscale convective complex. Strong to severe thunderstorms produced hail and significant rains, as the system moved southeastward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 3:26 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 19, 3:26 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 AM CDT THU JUN 19 2008

.DISCUSSION...
MCS LOCATED EAST OF THE CAPROCK CONTINUES TO PROPAGATE SOUTHEASTWARD
INTO THE BIG COUNTRY. OTHER WEAKER CLUSTER OF THUNDERSTORMS OVER LUB
CWA HAS BEEN EXPANDING SOUTHWESTWARD OVER THE LAST FEW HOURS.
ISOLATED STORMS HAVE EVEN DEVELOPED AS FAR SOUTH AS ANDREWS COUNTY.
OUTFLOW BOUNDARY FROM THE MCS HAS JUST PUSH THROUGH KLBB AND IS
SLIGHTLY INTENSIFYING THE STORMS AS IS MOVES SOUTHWARD. CURRENT
THINKING IS THAT THIS BOUNDARY WILL CONTINUE SOUTHWARD INTO THE
PERMIAN BASIN AND LEAD TO WEAK THUNDERSTORMS POSSIBLY AS FAR SOUTH
AS JUST NORTH OF THE TRANS PECOS REGION THROUGH MORNING. BRIEF GUSTY
WINDS AND LOCALIZED RAINFALL AMOUNTS UP TO A FEW TENTHS WILL BE
POSSIBLE WITH THESE STORMS. THUNDERSTORM INITIATION THIS AFTERNOON
SHOULD BEGIN IN THE DAVIS MOUNTAINS AND CONTINUE NORTHWARD ALONG
MOISTURE CONVERGENCE ZONE THROUGH SE NEW MEXICO...UPPER TRANS
PECOS...AND WESTERN PERMIAN BASIN. ANOTHER CONCERN TODAY WILL BE
WHERE THE AFOREMENTIONED OUTFLOW BOUNDARY ENDS UP TODAY. THIS COULD
BE AN ADDITIONAL LOCATION FOR CONVECTION TO FIRE FROM.

MODELS HAVE CONTINUED TO INDICATE A MCS DEVELOPING OVERNIGHT OUT OF
NEW MEXICO AND TRACKING SOUTHEASTWARD. INCONSISTENCIES ARISE IN THE
TRACK OF THIS FEATURE. WHILE PRECIP OUTPUT TAKES MORE OF A
SOUTHEASTERLY TRACK AND JUST CLIPS THE NE FRINGE OF THE CWA...BULK
SHEAR VECTORS/CORFIDI VECTORS INDICATE A MORE SOUTHERLY TRACK. SO
DECIDE WITH A MIX WHICH WOULD BE HIGHEST POPS OVER THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS. AS WITH THE LAST MCS TO MOVE
THROUGH THE AREA...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
AS MODERATE INSTABILITY AND SUFFICIENT SHEAR IS EXPECTED. YESTERDAYS
00Z UPPER AIR SOUNDING AND MODEL SOUNDINGS CONTINUE TO SHOW
INCREASING MOISTURE THROUGH THE COLUMN THIS AFTERNOON AND TONIGHT AND
THUS MODERATE RAINFALL AMOUNTS WILL ALSO BE POSSIBLE.

THIS INCREASED RAINFALL POTENTIAL PATTERN IS EXPECTED TO CONTINUE
THROUGH THE WEEKEND. UPPER LEVEL RIDGE WILL WEAKEN SOMEWHAT AND SAG
SOUTHWESTWARD ALLOWING FOR SHORTWAVES TO IMPACT THE AREA. OVERNIGHT
MCS DEVELOPMENT IS POSSIBLE ON A DAILY BASIS THROUGH SUNDAY MORNING.

TEMPERATURES IN THE MEANTIME WILL LIKELY BE MILDER THAN PREVIOUSLY
EXPECTED...MORE ALONG THE LINES OF LOW TO MID 90S RATHER THAN NEAR
100 FOR MUCH OF THE AREA. INCREASED MOISTURE AND MORE UPSLOPE
ALONG WITH DECREASING HEIGHTS WILL BE THE CONTRIBUTING FACTORS TO
THIS.

LOOKING INTO NEXT WEEK...UPPER LEVEL RIDGE WILL BUILD BACK EASTWARD
CLOSER TO THE AREA BUT STILL APPEAR TO BE IN A MORE ACTIVE PATTERN
AND THEREFORE POSSIBLY INCREASED RAINFALL CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              97  71  94  71  /  20  40  20  20
CARLSBAD NM               105  68  98  68  /  20  30  20  20
DRYDEN TX                 101  72  97  72  /  10  20  10  10
FORT STOCKTON TX          104  72  98  72  /  20  30  20  10
GUADALUPE PASS TX          99  66  93  67  /  20  20  10  20
HOBBS NM                  101  66  95  66  /  20  40  20  30
MARFA TX                   98  61  94  64  /  20  10  20  10
MIDLAND INTL AIRPORT TX    99  71  96  70  /  20  30  20  20
ODESSA TX                 100  71  96  70  /  20  30  20  20
WINK TX                   107  73 103  72  /  20  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

77/99
Hazardous weather outlook, Jun 19, 4:29 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 AM CDT THU JUN 19 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
529 AM CDT THU JUN 19 2008 /429 AM MDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT... ESPECIALLY
ACROSS SOUTHEASTERN NEW MEXICO... THE TRANS PECOS... AND THE PERMIAN
BASIN.  SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND.  LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN
PARTICULARLY FOR THE NORTHEAST PERMIAN BASIN/WESTERN LOW ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT ALONG AND NORTH OF A
VAN HORN TO BIG LAKE LINE.  A FEW OF THESE STORMS MAY BE CAPABLE OF
PRODUCING DAMAGING WIND OR LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING GENERALLY NORTH OF A
HOBBS... MIDLAND... TO BIG LAKE LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 19, 4:14 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 AM CDT THU JUN 19 2008

TXZ048-191115-
SCURRY-
514 AM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN AND CENTRAL SCURRY
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF DERMOTT AT 514 AM
CDT...MOVING SOUTHEAST AT 25 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
THURSDAY MORNING FOR WEST TEXAS.

The radar

The Lubbock radar (KLBB), 134 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scurry

When
June 19, 5:10 AM CST to 5:20 AM CST
Where
Scurry County, 0.69 mi N of Winston
Measured
1 in hail
Reported by
Public
Coordinates
32.710, -100.920

Nickel to quarter sized hail fell in Snyder.

Hail, Pecos

When
June 19, 3:33 PM CST to 3:40 PM CST
Where
Pecos County, 4.51 mi NNE of Ft Stockton Arpt Fst
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.980, -102.890

Nickel sized hail fell north of Fort Stockton between Farm to Market Road 1053 and Texas State Highway 18.

Hail, Pecos

When
June 19, 3:44 PM CST to 4:00 PM CST
Where
Pecos County, 1 mi S of Ft Stockton
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
30.866, -102.870

Nickel to golfball sized hail fell in the city of Fort Stockton.

Thunderstorm Wind, Dawson

When
June 19, 11:20 PM CST to 11:25 PM CST
Where
Dawson County, 4 mi SW of Lamesa
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.689, -101.999

Power poles southwest of Lamesa were snapped by strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119225, 119222, 119223, 119226.